ZocdocAnswersCan Omeprozole (or other ppis) cause heart problems in a female, 27 year old?

Question

Can Omeprozole (or other ppis) cause heart problems in a female, 27 year old?

Background health info: Asplenic and gastroenterologist thinks I might have GERD. I have been taking pantoprozole for 3 months and switched to omeprozole this month. I am concerned that thismedicine might cause magnesium deficiency. Because I'm physically active, I don;t want to suffer from heart arrythmias, murmurs, or a heart attack. My doctor says this can't happen to me because I'm moving around; furthermore, it's only ICU patients that have cause for concern. But from what I see on the medicine label and the internet, there might be some need to be worried. And there is a history of heart problems in my family. My heart has been healthy my whole life, but I don;t want to suffer a heart attack during my next soccer game or when I'm exercising (I work out every other day). Your knowledge would be appreciated!

Answer

It is definitely the case that, in some patients, taking a proton pump inhibitor (PPI) like omeprazole or pantoprazole may have an effect on the levels of magnesium in the body. However it is important to have this discussion with your primary care doctor. PPIs have this effect because they can directly impair the absorption of magnesium from the intestinal tract. This effect tends to be most pronounced in older patients with multiple medical problems, especially if they have other reasons to have low magnesium levels. However, it can also occasionally occur in younger, more healthy patients as well. It is also true that very very low levels of magnesium in the body can lead to disturbances in the heart's electrical rhythm. This tends to occur at quite low levels of magnesium, and although theoretically possible from just taking a PPI, it is very unlikely to occur in this setting. I would recommend that you discuss this issue at greater length with your primary care doctor. If there is any concern that you might be at risk for low magnesium levels, your doctor can help you decide whether a PPI is the right medication for you, and they can also decide whether you might need to have your blood magnesiums levels checked with a laboratory test.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.